Iowa, 2008Damaging Winds in Iowa, May 6, 2008
May 6, 2008 · NWS OAX · 3 events in 1 county or zone
A line of thunderstorms developed on an outflow boundary and ahead of a cold front over central and western Nebraska. The storms were fed by moderately unstable air with surface temperatures in the 70s to around 80 and dewpoint temperatures in the 50s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed on an outflow boundary and ahead of a cold front over central and western Nebraska. The storms were fed by moderately unstable air with surface temperatures in the 70s to around 80 and dewpoint temperatures in the 50s. The storms pushed across eastern Nebraska and into southwest Iowa during the mid to late evening hours producing scattered areas of wind damage and some large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 3:29 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, May 6, 3:29 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT TUE MAY 6 2008
.DISCUSSION...
LINE OF STRONG TSTMS SW THRU NE NEBRASKA INTO NW IA IS
INTERCEPTING BEST MOIST UNSTABLE INFLOW. EXPECT THIS TREND TO
CONTINUE AS LINE MOVES SE THIS EVE AND TNGT. HOWEVER IT IS
POSSIBLE THAT ANOTHER LINE WILL DEVELOP IN NW KS AND PROPOGATE NE
AS CAP WEAKENS FURTHER. 19Z OMA SOUNDING WAS WEAKLY CAPPED AT
800MB...WITH CAPE AROUND 1100. MOISTURE IS MODEST AND SO IS WIND
SHEAR. HAIL AND OUTFLOW DOMINATED TSTMS MOST LIKELY. FLOODING IS
NOT EXPECTED DUE TO PROGRESSION OF SYSTEM AND LACK OF DEEP MOISTURE.
TSTMS SHOULD SWEEP SOUTHEAST AND BE OUT OF OUR AREA OR NEARLY
SO BY MORNING. WED WILL BE A FAIR WEATHER DAY. COLD ADVECTION
BEHIND SYSTEM IS NOT VERY STRONG SO TEMPS SHOULD BE NEAR SEASONAL NORMS.
NEXT CHC FOR PRECIP COMES WITH A WEAKENING TROUGH MOVING ACROSS
FROM THE PACIFIC NW AND MOVING ACROSS CENTRAL/NRN PLAINS LATE THU
AND THU NGT. THERE MAY BE ENOUGH LEFTOVER MOISTURE FOR MODEST
THUNDERSTORMS WITH THIS SYSTEM. WHAT APPEARS TO BE A STRONGER
TROUGH CROSSES THE REGION FRIDAY NGT TO SATURDAY NGT. KEPT POPS A
LITTLE HIGHER FOR THIS SYSTEM.
EXPECT THERE WILL BE A BREAK OF A COUPLE DAYS OR SO BETWEEN
SYSTEMS AS FLOW BEGINS TO BECOME MORE MERIDIONAL EARLY NEXT WEEK AFTER
FLATTENING FOR A LITTLE WHILE. MODELS ARE HAVING SEVERE DIFFICULTY
HANDLING THE TIMING OF SYSTEMS BY THEN...SO FORECAST CONFIDENCE IS
RATHER LOW. HPC EVOLUTION OF FRONTS WAS AN ACCEPTABLE FIRST GUESS...
AND DID NOT DEVIATE GREATLY FROM THIS SOLUTION.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FOR FORECAST VALID THRU 07/12Z.
EXPECT BROKEN LINE OF TSTMS FROM SW TO NE NEBRASKA TO ADVANCE SWD
THROUGH THE NIGHT WITH GREATEST INTENSITY THROUGH 03Z. STRONGER
STORMS COULD PRODUCE HAIL...STRONG WINDS...AND HEAVY RAIN REDUCING
VSBYS. BEST CHC OF TSTMS AT OFK BEFORE 03Z. OMA AND LNK HAVE BEST
CHC FROM ABOUT 01Z-08Z BARRING POSSIBLE DEVELOPMENT AHEAD OF MAIN LINE.
THERE MAY BE A FEW HRS OF MVFR STRATOCU FOLLOWING THE TSTMS...BUT
DRY AIR ADVECTION SHOULD THEN CLEAN OUT LOW CLDS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK/FOBERT
Hazardous weather outlook, May 6, 4:27 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT TUE MAY 6 2008
IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
071230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
527 PM CDT TUE MAY 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...AND
NORTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN THE AREA THIS EVENING.
SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR MOST OF THE AREA.
A LINE OF THUNDERSTORMS IN NORTHEAST NEBRASKA IS EXPECTED TO
MOVE SOUTH DURING THE EVENING HOURS. OTHER STORMS MAY MOVE INTO
THE AREA FROM CENTRAL NEBRASKA. THESE STORMS WILL HAVE A SUPPLY
OF MOIST UNSTABLE AIR...BUT WIND SHEAR WILL BE MODERATE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.
THE STORMS ARE EXPECTED TO WEAKEN IN THE LATE EVENING...AND MOVE
OUT OF THE AREA LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT...
ANOTHER CHANCE FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AND AGAIN
ON TUESDAY. THE WEATHER SYSTEM ON SATURDAY IS FORECAST TO BE THE
STRONGEST OF THESE...AND COULD PRODUCE SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY
TONIGHT.
IAZ079-080-090-091-NEZ066>068-078-088>093-071230-
MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
527 PM CDT TUE MAY 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA THIS
EVENING AND TONIGHT. A LINE OF THUNDERSTORMS IN NORTHEAST
NEBRASKA IS EXPECTED TO MOVE SOUTH DURING THE EVENING HOURS. OTHER
STORMS MAY MOVE INTO THE AREA FROM CENTRAL NEBRASKA. THESE STORMS
WILL HAVE A SUPPLY OF MOIST UNSTABLE AIR...BUT WIND SHEAR WILL BE
MODERATE...AND INSTABILITY WILL WEAKEN GRADUALLY AFTER DARK. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY
HEAVY RAIN IS POSSIBLE. THUNDERSTORMS SHOULD MOVE OUT OF THE AREA
BY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT... ANOTHER
CHANCE FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AND AGAIN ON
TUESDAY. THE WEATHER SYSTEM ON SATURDAY IS FORECAST TO BE THE
STRONGEST OF THESE...AND COULD PRODUCE SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING
AND EARLY TONIGHT.
POLLACK
In the hours before
Local storm report, May 6, 1:53 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
253 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL CROFTON 42.73N 97.50W
05/06/2008 E0.75 INCH KNOX NE TRAINED SPOTTER
50 MILE AN HOUR WINDS NORTH OF CROFTON
&&
J-E KLISHLocal storm report, May 6, 5:54 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FUNNEL CLOUD 1 W PETERSBURG 41.85N 98.10W
05/06/2008 BOONE NE TRAINED SPOTTER
&&
DEELocal storm report, May 6, 5:57 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 10 WSW PETERSBURG 41.80N 98.26W
05/06/2008 E1.75 INCH BOONE NE LAW ENFORCEMENT
&&
DEELocal storm report, May 6, 6:03 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
703 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD ELGIN 41.98N 98.08W
05/06/2008 ANTELOPE NE STORM CHASER
STREETS IN ELGIN FLOODED.
&&
DEELocal storm report, May 6, 7:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 SW WINNEBAGO 42.23N 96.49W
05/06/2008 E0.75 INCH THURSTON NE LAW ENFORCEMENT
&&
DEEThunderstorm Wind, Harrison
- When
- May 6, 7:45 PM CST
- Where
- Harrison County, 3.3 mi NW of California Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -96.030
Thunderstorm winds estimated at 60 mph blew some shingles off a home, flipped 2 center pivots and caused damage to a shed 3 miles north of Little Sioux.
Thunderstorm Wind, Harrison
- When
- May 6, 7:45 PM CST
- Where
- Harrison County, 4.18 mi N of River Sioux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.860, -96.060
Thunderstorm wind gusts estimated at 60 mph downed large tree branches and caused shed damage 4 miles north northwest of Little Sioux.
Thunderstorm Wind, Harrison
- When
- May 6, 8:00 PM CST
- Where
- Harrison County, 0.86 mi SE of Logan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -95.790
Thunderstorm wind gusts estimated around 60 mph downed a tree in Logan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 6 to 7, 2008$438,000 · 1 in hail · 33 events
- Tornado and Hail in Nebraska, May 6, 2008$148,000 · EF0 · 35 events
- Hail and Damaging Winds in Nebraska, May 6, 2008$110,000 · 1 in hail · 12 events
- Tornado and Flash Flood in Texas, May 6 to 7, 2008$50,000 · EF0 · 26 events
- Flood in Puerto Rico, May 6, 2008$115,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 6 to 7, 2008$35,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, May 6, 2008$20,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, May 6, 20081 injured · $10,000 · 1.75 in hail · 25 events
- Hail and Damaging Wind in Kansas, May 6, 20081.75 in hail · 26 events
- Flooding and Hail in Kansas, May 6 to 8, 2008$2,000 · 1 in hail · 25 events
- Flooding in South Dakota, May 6 to 11, 2008$25,000 · 5 events
- Flooding and Heavy Rain in Kansas, May 6 to 7, 2008$24,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86354, 86355, 87954.